Document Type

Article

Publication Date

7-1-2017

Comments

This article has been peer reviewed. It is the author’s final published version in Taiwan Journal of Ophthalmology

Volume 7, Issue 3, July-September 2017, Pages 172-176.

The published version is available at DOI: 10.4103/tjo.tjo_40_17. Copyright © Wuthisiri et al.

Abstract

Visual loss in systemic lupus erythematosus (SLE) due to autoimmune retinopathy (AIR) is rare and easily misdiagnosed as hydroxychloroquine retinopathy. We report the rare clinical presentation of severe visual loss in a patient with SLE due to nonparaneoplastic AIR as differentiated from hydroxychloroquine toxicity. A 70-year-old female diagnosed and treated for lupus for 17 years and had been taking hydroxychloroquine for 15 years. Over the past 2 years, she developed progressive peripheral visual loss oculus uterque which rapidly advanced in the latter 6 months. Hydroxychloroquine toxicity was initially suspected, but diagnostic testing revealed a retinal degeneration. Antiretinal autoantibody testing using Western blot analysis revealed autoantibodies against 44-kDa, 46-kDa (anti-enolase), and 68-kDa proteins. Visual acuity improved in the first 6 months of treatment with mycophenolate mofetil. Our case suggests that AIR should be considered in the differential diagnosis of rapid, severe visual loss in patients with hydroxychloroquine treatment.

Creative Commons License

Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-Share Alike 3.0 License.

Included in

Ophthalmology Commons

Share

COinS